Q: How can medications for other health problems affect my eyes?

A:There comes a point in our lives when taking medications for a number of different health problems can become a fact of life. Because the systems within the human body are all interrelated, it isn’t uncommon for these medications to affect our eyes as well.

Different medications can result in different visual side effects – some more serious than others. It all depends on your existing eye health, the type of medication you use and the duration of use.

Over-the-Counter

Some common over-the-counter medications like antihistamines– used to treat allergies – can cause light sensitivity and dry eyes. If you are on antihistamines, keep these side effects in mind and discuss any concerns with your family or eye doctor.

In most cases, side effects are temporary and can be resolved by reducing the dosage amount or discontinuing use of the medication altogether.

Prescription Medications

Some medications, although helpful in alleviating other conditions, can cause serious, irreversible visual side effects and need to be monitored closely while you are on them.

People suffering from tachyarrhythmias (an irregular, racing heartbeat), which is sometimes caused by advancing age, are often prescribed amiodarone. Amiodarone has been found in some patients to cause the formation of deposits on the cornea, leading to hazy vision. Although this side effect is usually reversible once a patient has stopped using amiodarone, if you are taking this medication you are usually advised to see an eye doctor on a regular basis to monitor for changes in your vision. If any changes arise suddenly, you should see your eye doctor immediately.

Rheumatoid arthritis, one of the most prevalent chronic conditions among older adults, is often controlled by taking a drug called plaquenil. Plaquenil can cause irreversible retinal damage in some people, resulting in vision loss. The longer you are on plaquenil, the more likely it is that the drug will build up to toxic levels in your retina and cause vision loss. Vision loss as a result of plaquenil is not often seen until years after someone has started taking it.

Corneal changes have also been associated with plaquenil. Patients may see haloes or experience blurry vision or light sensitivity. These symptoms are reversible once a patient stops using this drug.

If you are taking plaquenil, your doctor will usually encourage you to have a full eye exam prior to beginning treatment and every six months after that, especially if you are using plaquenil for a prolonged period of time. I would strongly advise anyone taking this treatment to let your family and eye doctor know immediately if you notice any changes in your vision.

Corticosteroids– taken orally, injected, inhaled, given as drops or applied directly to the affected area – are used to treat a number of conditions like arthritis, digestive problems, certain skin diseases, and even some eye conditions, as well as for hormone replacement therapy. Long–term use of steroid-based medication can result in cataracts in some patients. Topical and oral corticosteroids have been found to cause glaucoma. Both conditions, when caught early, can be treated effectively. People who are taking corticosteroids for an extended period of time may want to discuss the possibility of substituting another drug with their family doctor.

Beta-blockeragents (for example: Timoptic, Betagan, Betoptic) are an example of a medication to treat eye disease that affects other health conditions, instead of the other way around. Beta blockers, which are commonly used to treat glaucoma, have been found to cause adverse reactions including a decreased heart rate, asthma attacks, a decrease in blood pressure, disorientation, loss of memory and loss of sex drive. People who smoke or have lung problems, heart problems or diabetes should consult with their family doctor before undergoing beta-blocker treatment. If you are undergoing beta-blocker treatment and experience any symptoms, please visit your family doctor immediately. Do not stop taking your medication until you have consulted with your family doctor. Doing so may cause palpitations, a rise in blood pressure or severe chest pain. Your family doctor can advise you on how to gradually reduce your dosage and the possibility of substituting beta blockers with another drug.

Prescription eye drops, commonly used to treat many eye conditions, can also cause visual side effects such as redness, stinging, blurred vision, light sensitivity and a narrowing of the pupils. Some eye drops can also cause headaches or even systemic side effects, such as stomach cramps, diarrhea and sweating. Although the effects caused by eye drops are mild, occasionally some people have more severe reactions.

It is important to let your family doctor know of any medications you are taking, including eye drops. Many people don’t consider eye drops to be as important as other medications and often fail to mention it during routine exams. However, eye drops may cause severe complications when combined with other medications.

Final Thoughts

Keep your eye doctor up-to-date on any over-the-counter or prescription medications you are taking. You might even want to keep a typewritten list of your current medications, and bring a copy to each eye appointment to review with your doctor.

While you may need to take a particular medication that has an unwanted side effect or risk, your doctor can – and should – monitor your eye health while you are on it. And if you experience problems, he or she can advise you on how to alleviate them.

The Expert:

Colour photo of Dr. Sherif El-Defrawy

Dr. Sherif El-Defrawy, PhD (pharmacology), FRCSC, is an Associate Professor and Head of the Department of Ophthalmology at Queen’s University. He is a member of several professional societies, including the American Academy of Ophthalmology and the American Society of Cataract and Refractive Surgery and serves on many provincial and national committees, including the Canadian Institute for Health Information and the Health Protection Branch of the Federal Government of Canada. Dr. El-Defrawy is also Chair of the Peer Review Committee for CNIB Research.

Back to top of page